Mississippi, 2018Flash Flood and Damaging Winds in Mississippi, February 24 to 25, 2018
February 24 to 25, 2018 · NWS MEG · 4 events in 3 counties and zones
A strong cold front interacted with a very unstable airmass across the Midsouth during the afternoon and evening hours of February 24h. All facets of severe weather occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front interacted with a very unstable airmass across the Midsouth during the afternoon and evening hours of February 24h. All facets of severe weather occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 24, 5:47 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Feb 24, 5:47 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 PM CST Sat Feb 24 2018
.DISCUSSION...
Updated for the Aviation Discussion.
&&
.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/
DISCUSSION...
Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.
The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.
Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.
SWC
&&
.AVIATION...
For 00Z TAFs
VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
Randolph-St. Francis.
MO...Flood Watch through late tonight for Dunklin-Pemiscot.
MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 24, 2:49 PM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.
The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.
Saturated soil may make trees especially prone to be toppled by
winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon through late
tonight.
SWC
In the hours before
Special weather statement, Feb 24, 7:30 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
730 PM CST SAT FEB 24 2018
MSZ001-002-TNZ088-089-250215-
Marshall MS-De Soto MS-Fayette TN-Shelby TN-
730 PM CST SAT FEB 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CST
FOR...
Northwestern Marshall County in northwestern Mississippi...
De Soto County in northeastern Mississippi...
Southwestern Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...
At 730 PM CST...a strong thunderstorm producing winds up to around
40 mph was located over Horn Lake, moving east at 35 mph.
Very heavy rain is also possible with this thunderstorm.
People in northwestern Marshall...De Soto...southwestern Fayette and
southeastern Shelby Counties should monitor this storm closely.
LAT...LON 3508 9000 3510 8955 3477 8955 3477 8990
3476 8991 3476 9015
TIME...MOT...LOC 0130Z 264DEG 32KT 3494 9000Special weather statement, Feb 24, 7:44 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
744 PM CST SAT FEB 24 2018
MSZ001-002-008-010>012-020-250230-
Marshall MS-Coahoma MS-Tallahatchie MS-Panola MS-Tate MS-Quitman MS-
De Soto MS-
744 PM CST SAT FEB 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CST
FOR...
West central Marshall County in northwestern Mississippi...
East central Coahoma County in northwestern Mississippi...
North central Tallahatchie County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
Southeastern De Soto County in northeastern Mississippi...
At 744 PM CST...strong thunderstorms were producing winds up to
around 40 mph was located along a line extending from near Coldwater
to near Belen. Movement was east at 30 mph.
Very heavy rain is also possible with this thunderstorm.
People in west central Marshall...east central Coahoma...north
central Tallahatchie...Panola...Tate...Quitman and southeastern De
Soto Counties should monitor this storm closely.
LAT...LON 3415 9052 3451 9024 3451 9020 3456 9020
3478 9003 3478 8954 3455 8972 3410 9003
TIME...MOT...LOC 0144Z 281DEG 26KT 3475 8997 3420 9040Local storm report, Feb 24, 8:06 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
806 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 3 NE UNION CITY 36.45N 89.01W
02/24/2018 OBION TN EMERGENCY MNGR
SEVERAL HOMES DAMAGED AND POWER LINES DOWN. TIME
ESTIMATED BY RADAR.
&&
WLCSpecial weather statement, Feb 24, 8:09 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
809 PM CST SAT FEB 24 2018
TNZ050-053-089-090-250300-
Hardeman TN-Chester TN-Fayette TN-Haywood TN-
809 PM CST SAT FEB 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CST
FOR...
Hardeman County in southwestern Tennessee...
Southwestern Chester County in southwestern Tennessee...
Eastern Fayette County in southwestern Tennessee...
Southeastern Haywood County in southwestern Tennessee...
At 809 PM CST...strong thunderstorms were producing winds at least 40
mph was located along a line extending from Hillville to 10 miles
north of Slayden. Movement was east at 30 mph.
Very heavy rain is also possible with this thunderstorm.
People in Hardeman...southwestern Chester...eastern Fayette and
southeastern Haywood Counties should monitor this storm closely.
LAT...LON 3525 8876 3525 8878 3521 8878 3504 8889
3505 8955 3544 8925 3543 8893 3543 8864
TIME...MOT...LOC 0209Z 282DEG 28KT 3544 8918 3510 8945Local storm report, Feb 24, 8:34 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG MALDEN 36.58N 89.98W
02/24/2018 DUNKLIN MO LAW ENFORCEMENT
AT LEAST 20 STRUCTURES DAMAGED WITH INJURIES REPORTED.
TIME ESTIMATED BY RADAR.
&&
WLCLocal storm report, Feb 24, 8:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG 6 NNE GLEASON 36.29N 88.56W
02/24/2018 WEAKLEY TN TRAINED SPOTTER
4 FOOT DIAMETER TREE DOWN ACROSS HIGHWAY 190, BLOCKING
BOTH LANES. TIME ESTIMATED BY RADAR.
&&
WLCFlash Flood, Tippah
- When
- February 24, 9:10 PM CST to February 25, 2:00 AM CST
- Where
- Tippah County, 1.99 mi W of Walnut to 0.83 mi SW of Walnut
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.952, -88.915
Flooding of roads near Highway 15.
Thunderstorm Wind, Prentiss
- When
- February 24, 10:07 PM CST to 10:15 PM CST
- Where
- Prentiss County, 0.72 mi SSW of Jumpertown to 1.61 mi ESE of Jumpertown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 34.710, -88.675
Thunderstorm Wind, Union
- When
- February 24, 10:08 PM CST to 10:15 PM CST
- Where
- Union County, 1.38 mi SSE of Shari to 0.62 mi NW of Wallerville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 34.501, -89.041
Downed trees and a trailer damaged.
Thunderstorm Wind, Tippah
- When
- February 24, 10:15 PM CST to 10:20 PM CST
- Where
- Tippah County, 2.14 mi WNW of Dumas to 1.67 mi E of Dumas
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 34.646, -88.862
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 9 injured · $7.2 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 1 injured · $2.2 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20181 death · 1 injured · $2.3 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Tennessee, February 24, 20182 injured · $8.2 million · EF2 · 16 events
- Tornadoes and Flash Flooding in Ohio, February 24 to 25, 20181 death · $187,000 · EF1 · 15 events
- Tornado in Missouri, February 24, 20185 injured · $2.0 million · EF2 · 1 event
- Tornadoes and Flash Flooding in Missouri, February 24 to 28, 20182 injured · $777,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Tennessee, February 24 to 25, 20183 injured · $2.5 million · EF1 · 18 events
- Cold in Minnesota, February 24 to 25, 20181 death · 1 event
- Tornado and Flash Flooding in Arkansas, February 24, 2018$102,000 · EF0 · 18 events
- Flash Flooding and Damaging Wind in Indiana, February 24, 2018$112,000 · 52 kt wind · 3 events
- High Wind in Wyoming, February 24 to 25, 201866 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739109, 739110, 739111, 739112.